Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 275, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2005, 2:16 PM CDT for Chippewa County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 2:16 PM CDT (19:16 UTC)
- Expired
- Aug 9, 2005, 2:46 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:30 PM CDT | HAIL 1 | 6 Ene Holcombe, WI | HAILED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 091919 SVRMPX WIC017-091945- /O.NEW.KMPX.SV.W.0275.050809T1916Z-050809T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 216 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 245 PM CDT * AT 213 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED JUST WEST OF HOLCOMBE...OR ABOUT 13 MILES SOUTH OF LADYSMITH...AND MOVING EAST...SOUTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CORNELL... HOLCOMBE... STAY INDOORS...AND AWAY FROM WINDOWS. LAT...LON 4530 9134 4520 9131 4513 9087 4529 9094 $$ JPR
2 follow-up statements
000 WWUS53 KMPX 091933 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 232 PM CDT TUE AUG 9 2005 WIC017-091945- /O.CON.KMPX.SV.W.0275.000000T0000Z-050809T1945Z/ CHIPPEWA WI- 232 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR CHIPPEWA COUNTY... AT 231 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM WAS LOCATED JUST NORTHEAST OF HOLCOMBE...OR ABOUT 16 MILES SOUTH OF LADYSMITH...AND MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4528 9117 4519 9116 4513 9087 4529 9094 $$ JPR
000 WWUS53 KMPX 091946 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 242 PM CDT TUE AUG 9 2005 WIC017-091952- /O.EXP.KMPX.SV.W.0275.000000T0000Z-050809T1945Z/ CHIPPEWA WI- 242 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHIPPEWA COUNTY WILL EXPIRE AT 245 PM CDT... THE SEVERE THUNDERSTORM IS JUST ABOUT TO EXIT FAR NORTHEAST CHIPPEWA COUNTY. RADAR WAS INDICATING SOME ROTATION WITH THE STORM. DAMAGING WINDS AND LARGE HAIL ARE STILL LIKELY WITH THE STORM. ADDITIONAL WARNINGS WILL NOT BE REISSUED FOR CHIPPEWA COUNTY AT THIS TIME. LAT...LON 4528 9117 4519 9116 4513 9087 4529 9094 $$ JPR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:33 AM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, Aug 9, 3:33 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 333 AM CDT TUE AUG 9 2005 .DISCUSSION... LINE OF STRNG/SVR STORMS EVIDENT ON LCL RADARS ACRS PORTIONS OF ND AND CNTRL MN ALNG SFC BNDRY...IN RESP TO S/W IN ERN MT/WRN ND. STORM STRENGTH HAS DECR OVR THE PAST HR...BUT LATEST LAPS ANALYSES SHOW MARGINAL DEEP LAYER SHEAR ACRS PRIMARILY THE FAR NWRN PORTION OF MY FA...LEADING TO A CONTINUED THREAT OF MARGINALLY SVR STORMS IN THIS RGN. ORIENTATION OF UPR JET AND ASSOC RT ENTRANCE RGN...IN ADDITION TO QUASI-STATIONARY BNDRY...WL RESULT IN HIGHEST PCPN CHCS ACRS MY NRN COUNTIES THIS MRNG. THIS AFTN...SFC BNDRY SHUD GET A QUICK SHOVE SWRD...AND W/LITTLE INHIBITION EVIDENT /WITH H7 TEMPS ONLY IN THE 8C RANGE/ CONVECTION SHUD DEVELOP MID AFTN ALONG THE BNDRY...WITH LOCATIONS SE OF A LN FM MILLE LACS LAKE TO GRANITE FALLS MOST LIKELY TO RECEIVE TSRA AFT THIS MRNG. 0-6 KM SHEAR VALUES APPROACH 50 TO 60 KT RANGE ALNG AND BEHIND FRNT...MAKING SVR TSRA A LIKELIHOOD. ATTM...STEEP MID-LEVEL LAPSE RATES MAKE LRG HAIL/DMG WIND THE MAIN THREAT /IN ADDITION TO PSBL +RA/...ALTHO PRESENCE OF BNDRY AND PROGGED 0-1 KM SHEAR IN THE 10 TO 15 KT RANGE...LEAVE OPEN THE POSSIBILITY OF A TORNADO OR TWO WITH ANY TSRA THAT ARE ABLE TO REMAIN ISOLATED IN THE EARLY STAGES OF THE EVENT /MOST LIKELY IN AREAS ALNG A LN FM KRWF TO KMSP TO KEAU/. AFTER TODAY...FA SHUD SEE A BRIEF RESPITE WED BEFORE MORE WET WX SETS INTO THE RGN WED NGT AND INTO THU...AS A SERIES OF S/W AFFECT THE AREA ON THE HEELS OF DEPARTING SFC HI. TEMPS SHUD RUN NR TO SLGTLY BELOW NRML WED AND THU. LONGER TERM...FRIDAY THROUGH MONDAY GFS JUST A BIT SLOWER ON MOVING NEXT COLDFRONT THRU CWA ON FRIDAY. STILL LOOKS PRETTY GOOD FOR SOME POSTFRONTAL PRECIP MAINLY S AREAS INTO SUNDAY WITH UPPER TROFFINESS LAGGING SURFACE FRONT. NORTHWEST FLOW INTO EARLY NEXT WEEK WILL DRAG COOLER CANADIAN HIGH PRESSURE ACROSS AREA WHICH SHOULD PROVIDE DRY/COOLER CONDITIONS. && .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && KAT/BAP
Hazardous weather outlook, Aug 9, 9:40 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 940 AM CDT TUE AUG 9 2005 MNZ051>053-056>070-073-101000- ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANDIYOHI- MCLEOD-MEEKER-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY- WASHINGTON-WRIGHT-YELLOW MEDICINE- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A COLD FRONT WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS OF THUNDERSTORMS COULD PRODUCE HEAVY RAINS...POSSIBLY SOME LOCALIZE FLOODING IN URBAN AND LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. MNZ041>045-047>050-054-055-101000- BENTON-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-POPE- STEARNS-STEVENS-SWIFT-TODD- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MNZ074>078-082>085-091>093-101000- BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET- RICE-STEELE-WASECA-WATONWAN- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING AS A COLD FRONT DROPS INTO AREA. IN ADDITION TO THE THREAT OF LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE THURSDAY INTO FRIDAY. THERE IS A SLIGHT RISK OF SOME OF THESE STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. WIZ014>016-023>028-101000- BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX- 940 AM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TODAY INTO THIS EVENING AS A COLD FRONT DROPS SOUTHWARD ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF SEVERE WEATHER WITH THIS SYSTEM IN ADDITION TO HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Aug 9, 9:17 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.
0442 AM TSTM WND GST LITTLE FALLS 45.98N 94.36W
08/09/2005 78 MPH MORRISON MN AWOS
WIND GUST MEASURED.
0445 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN AIRPLANE PILOT
A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.
0505 AM TSTM WND DMG 3 NNW VINELAND 46.22N 93.80W
08/09/2005 MILLE LACS MN TRAINED SPOTTER
2 FOOT DIAMETER OAK TREE DOWNED.
&&
MKMLocal storm report, Aug 9, 9:27 AM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
927 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.
0442 AM TSTM WND GST LITTLE FALLS 45.98N 94.36W
08/09/2005 78 MPH MORRISON MN AWOS
WIND GUST MEASURED.
0445 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.
0505 AM TSTM WND DMG 3 NNW VINELAND 46.22N 93.80W
08/09/2005 MILLE LACS MN TRAINED SPOTTER
2 FOOT DIAMETER OAK TREE DOWNED.
&&
MKMLocal storm report, Aug 9, 11:51 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM TSTM WND DMG 2 W SWANVILLE 45.92N 94.68W
08/09/2005 TODD MN LAW ENFORCEMENT
TREE TOPS TORN OFF. ROOF OFF TURKEY BARN.
0442 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.
0442 AM TSTM WND GST LITTLE FALLS 45.98N 94.36W
08/09/2005 78 MPH MORRISON MN AWOS
WIND GUST MEASURED.
0445 AM TSTM WND DMG LITTLE FALLS 45.98N 94.36W
08/09/2005 MORRISON MN TRAINED SPOTTER
A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.
0505 AM TSTM WND DMG 3 NNW VINELAND 46.22N 93.80W
08/09/2005 MILLE LACS MN TRAINED SPOTTER
2 FOOT DIAMETER OAK TREE DOWNED.
&&
JPRLocal storm report, Aug 9, 2:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 1 W WEYERHAEUSER 45.42N 91.43W
08/09/2005 1.50 INCH RUSK WI FIRE DEPT/RESCUE
ALONG HIGHWAY 8.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:21 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 62 min |
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 59 min |
| Aug 9, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 57 min |
| Aug 9, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 54 min |
| Aug 9, 4:25 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 46 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.